Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 119, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 18, 2001, 7:53 PM CDT for Thomas County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 2001, 7:53 PM CDT (00:53 UTC)
- Expired
- Jun 18, 2001, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 8:05 PM CDT | Hail 0.75 | Gem, KS | |
| Jun 18, 8:10 PM CDT | Hail 0.88 | Rexford, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 4632 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 190053 SVRGLD KSC193-190145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 753 PM CDT MON JUN 18 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 845 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTH OF COLBY TO 2 MILES WEST OF REXFORD...OR FROM 10 MILES NORTH OF COLBY TO 15 MILES NORTHEAST OF COLBY...MOVING DRIFTING SLOWLY NORTHEAST. * SEVERE THUNDERSTORMS WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. OTHER LOCATIONS IN THIS WARNING INCLUDE...LEVANT AND GEM. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES... COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. $$ LAT...LON> 3936 10125 3938 10072 3957 10071 3957 10125 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:35 PM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, Jun 18, 3:35 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GOODLAND KS 235 PM MDT MON JUN 18 2001 FORECAST CONCERNS INCLUDE POPS FOR NEXT FEW DAYS AS WELL AS TEMPS FOLLOWING FROPA TONIGHT. 18Z SURFACE MAP ANALYSIS SHOWED A COLD FRONT EXTENDING FROM A LOW OVER SOUTHEAST SOUTH DAKOTA SOUTHWEST ACROSS CENTRAL AND SOUTHWEST NEBRASKA ACROSS NORTHEAST CORNER OF COLORADO INTO EXTREME SOUTHERN WYOMING AND WAS MOVING STEADILY SOUTHWARD. A SURFACE TROUGH EXTENDED NEAR A MCCOOK NEBRASKA TO GOODLAND KANSAS LINE INTO SOUTHEAST COLORADO. ALL MODELS IN GOOD AGREEMENT THIS AFTERNOON WITH POSITION AND MOVEMENT OF COLD FRONT AND UPPER LEVEL FEATURES. WILL GO WITH AVN AS THE MODEL OF CHOICE SINCE IT HAS DONE THE BEST JOB WITH EVOLUTION AND MOVEMENT OF THE SURFACE COLD FRONT AS WELL AS WITH LOW LEVEL MOISTURE AND TEMPERATURES. EXPECT COLD FRONT TO SURGE SOUTHWARD OVERNIGHT ACROSS CWA. SIGNIFICANT UPPER LEVEL 5H S/W OVER COLORADO WILL ALSO PASS ACROSS CWA TONIGHT AS WELL. 85H AND 7H TEMPS WARMED SEVERAL DEGREES TODAY RESULTING IN A STRONG CAP. FROM AROUND SUNSET AND BEYOND AS THE FRONT ADVANCES SOUTH AND THE UPPER LEVEL DYNAMICS APPROACH EXPECT THE CAP TO WEAKEN AND ALLOW SCATTERED CONVECTION TO DEVELOP OVER WESTERN AND NORTHERN AREAS OF CWA AND PROCEED EASTWARD OVERNIGHT. NOT AN ABUNDANT AMOUNT OF MOISTURE AVAILABLE BUT SHOULD BE ENOUGH TO CREATED SCATTERED CONVECTION. WILL CARRY CHANCE POPS ALL AREAS. ALSO EXPECT SCATTERED TO BROKEN CLOUDS TO MOVE IN AS UPSLOPE FLOW SETS UP FOLLOWING FRONTAL PASSAGE. TEMPS WILL COOL ALSO BEHIND FRONT. WILL GO CLOSE TO GUIDANCE TEMPS OVERNIGHT. FOR TUESDAY INTO WEDNESDAY COLD FRONT SLOWS DOWN IN SOUTHERN KANSAS AND STALLS AS LOW DEVELOPS OVER SOUTHEAST COLORADO AND SOUTHWEST KANSAS. WILL MAINTAIN COOLER TEMPS BEHIND FRONT INTO WEDNESDAY WITH DAYTIME HIGHS IN THE 70S AND LOWS IN THE 50S. ALSO SEE SEVERAL UPPER LEVEL S/W MOVING ACROSS AREA IN UPPER FLOW. WILL MAIN CHANCE POPS FOR CONVECTION THROUGHOUT WEDNESDAY NIGHT FORECAST PERIODS. AS FOR THE EXTENDED FORECAST PERIOD MRF AND ECMWF SHOW A BUILDING RIDGE ACROSS THE CENTRAL HIGH PLAINS LASTING THROUGH SUNDAY. WILL MAINTAIN DRY WEATHER THROUGH THAT PERIOD WITH WARMING TEMPS REACHING INTO THE 90S BY WEEKEND. APPEARS ANOTHER DISTURBANCE MOVING ONTO THE WEST COAST WILL APPROACH THE REGION BY MONDAY RESULTING IN MORE MOISTURE AND INSTABILITY. WILL THUS CARRY CHANCE OF THUNDERSTORMS FOR MONDAY WITH A LITTLE COOLER TEMPS. .GLD...NONE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 27 min |
| Jun 18, 8:08 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.